“Death Bag,” illicit drugs and fentanyl in Somerset County
SOMERSET COUNTY, Md. – The opioid epidemic is impacting people in Somerset county the same way it is impacting people all across America. Somerset County has seen 18 non-fatal drug overdoses and 5 fatal overdoses just this year due to Fentanyl laced street drugs nicknamed the “death bag” by health officials.
“They will create a batch where they know this one bag will cause a fatality,” Health Official Elizabeth Justice.
Fentanyl is a medication that is fifty to one-hundred times stronger than morphine. Somerset County Health Department Prevention Supervisor Elizabeth Justice says it’s being cooked up on the streets by illicit drug manufacturers who have no real way of knowing its potency.
“We are really concerned with fentanyl being laced in commonly used street drugs that creates an influx in overdoses,” Justice said. “It is being made illicitly and laced into commonly used street drugs like cocaine.”
Fentanyl is such a powerful drug that it is actually measured in micrograms instead of milligrams, which Justice says is the unit of measurement for most medications. Adding, an overdose might be more likely than you think.
“It can literally be something as small as the tip of a pencil,” Justice said.
Cocaine and Heroin are the predominant street drugs found within Somerset County, according to local law enforcement. Sheriff Ronnie Howard says the influx of cocaine in the county right now is resulting in an increase in drug related crimes.
“In my meetings with the local task force, we are finding currently right now more cocaine within Somerset County that goes in cycles,” Sheriff Howard said. “You’ll have your thefts your burglaries from people who are committing the crimes to sustain their habit of their addictions.”
Crime aside, the Sheriff says that officer safety and people’s wellbeing are a number one priority. That’s why deputies are trained in Narcan or Naloxone administration and are equipped with kits in their patrol vehicles.
“One fatal is one too many.”
There is a common misconception that once receiving narcan the person experiencing an overdose is in a stable condition and that is not always the case.
Health Official Justice says you can go back to an overdose and that’s what we want folks to know even after you administer the Narcan you still have to seek medical attention.
“The effects of the drugs last longer in the brain than it does than the naloxone does,” Justice said. “If someone denies medical attention, stay with them for the remainder of the day so they do not slip back into another overdose.”